Click here to return to the LMHS Home Page

 

Print-Friendly
Bookmarks

Drug-induced lupus erythematosus

Lupus - drug induced

 

Drug-induced lupus erythematosus is an autoimmune disorder that is brought on by a reaction to a medicine.

Causes

 

Drug-induced lupus erythematosus is similar to systemic lupus erythematosus (SLE). It is an autoimmune disorder. This means your body attacks healthy tissue by mistake. It is caused by an overreaction to a medicine.

The most common medicines known to cause drug-induced lupus erythematosus are:

  • Isoniazid
  • Hydralazine
  • Procainamide

Other less common drugs may also cause the condition. These may include:

  • Anti-seizure medications
  • Capoten
  • Chlorpromazine
  • Tumor-necrosis factor (TNF) alpha inhibitors (such as etanercept, infliximab and adalimumab)
  • Methyldopa
  • Minocycline
  • Penicillamine
  • Quinidine
  • Sulfasalazine

Symptoms tend to occur after taking the drug for at least 3 to 6 months.

 

Symptoms

 

Symptoms may include:

  • Blurred vision
  • Fever
  • General ill feeling (malaise)
  • Joint pain
  • Joint swelling
  • Loss of appetite
  • Pleuritic chest pain
  • Skin rash that gets worse with sunlight. (It may appear as a "butterfly" rash across bridge of nose and cheeks.)

 

Exams and Tests

 

The health care provider will do a physical exam and listen to your chest with a stethoscope. The provider may hear a sound called a heart friction rub or pleural friction rub.

A skin exam shows a rash.

Joints may be swollen and tender.

Tests that may be done include:

  • Antihistone antibody
  • Antinuclear antibody (ANA) panel
  • Complete blood count (CBC)

A chest x-ray may show signs of pleuritis or pericarditis (inflammation around the lining of the lung or heart). An ECG may show that the heart is affected.

 

Treatment

 

Most of the time, symptoms go away within several days to weeks after stopping the medicine that caused the condition.

Treatment may include:

  • Nonsteroidal anti-inflammatory drugs (NSAIDs) to treat arthritis and pleurisy
  • Corticosteroid creams to treat skin rashes
  • Antimalarial drugs (hydroxychloroquine) to treat skin and arthritis symptoms

If the condition is affecting your heart, kidney, or nervous system, you may be prescribed high doses of corticosteroids (prednisone, methylprednisolone) and immune system suppressants (azathioprine or cyclophosphamide). This is rare.

When the disease is active, you should wear protective clothing and sunglasses to guard against too much sun.

 

Outlook (Prognosis)

 

Most of the time, drug-induced lupus erythematosus is not as severe as SLE. The symptoms often go away within a few days to weeks after stopping the medicine you were taking. Rarely, kidney inflammation (nephritis) can develop with drug-induced lupus caused by TNF inhibitors. Nephritis may require treatment with prednisone and immunosuppressive medicines.

Avoid taking the drug that caused the reaction in future. Symptoms are likely to return if you do so. Get regular eye exams to detect any complications early.

 

Possible Complications

 

Complications may include:

  • Infection
  • Thrombocytopenia purpura -- bleeding near the skin surface, resulting from a low number of platelets in the blood
  • Hemolytic anemia
  • Myocarditis
  • Pericarditis
  • Nephritis

 

When to Contact a Medical Professional

 

Call your health care provider if:

  • You develop new symptoms when taking any of the medicines listed above.
  • Your symptoms do not get better after you stop taking the medicine that caused the condition.

 

Prevention

 

Watch for signs of a reaction if you are taking any of the drugs that can cause this problem.

 

 

References

Callen JP. Drug-induced subacute cutaneous lupus erythematosus. Lupus. 2010; 19:1107-11. PMID: 20693204 www.ncbi.nlm.nih.gov/pubmed/20693204.

Patel DR, Richardson BC. Drug-induced lupus. In: Hochberg MC, Stillman AJ, Smolen JS, Weinblatt, ME, and Weisman MH, eds. Rheumatolgy. 6th ed. Philadelphia, PA: Elsevier Mosby; 2015:chap 132.

Wright B, Bharadwaj S, Abelson A. Systemic lupus erythematosus. In: Carey WD, ed. Cleveland Clinic: Current Clinical Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2010:chap 13.

BACK TO TOPText only

 
  • Lupus, discoid  - view of lesions on the chest

    Lupus, discoid - view o...

    illustration

  • Lupus, discoid on a child's face

    Lupus, discoid on a chil...

    illustration

  • Lupus, discoid on the face

    Lupus, discoid on the fa...

    illustration

  • Antibodies

    Antibodies

    illustration

    • Lupus, discoid  - view of lesions on the chest

      Lupus, discoid - view o...

      illustration

    • Lupus, discoid on a child's face

      Lupus, discoid on a chil...

      illustration

    • Lupus, discoid on the face

      Lupus, discoid on the fa...

      illustration

    • Antibodies

      Antibodies

      illustration

    A Closer Look

     

    Self Care

     

      Tests for Drug-induced lupus erythematosus

       
       

      Review Date: 4/28/2015

      Reviewed By: Gordon A. Starkebaum, MD, Professor of Medicine, Division of Rheumatology, University of Washington School of Medicine, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

      The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
      adam.com

       
       
       

       

       

      A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.